Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 138, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2003, 7:28 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 7:28 PM MDT (01:28 UTC)
- Expired
- Jul 18, 2003, 8:30 PM MDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Billings County, ND, Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 216 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 691 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
627
WUUS53 KBIS 190128
SVRBIS
NDC007-033-190230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
725 PM MDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
EASTERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 830 PM MDT
* AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES NORTHWEST OF MEDORA...OR ABOUT 41 MILES
WEST OF DICKINSON...MOVING EAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MEDORA FRYBERG SENTINNEL BUTTE NOW
BELFIELD AT 745 PM MDT
THIS WARNING REPLACES THE EARLIER WARNING FOR BILLINGS AND STARK
COUNTIES.
VERY LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
LAT...LON 4718 10393 4666 10394 4667 10327 4690 10325
4717 10321
$$
JENSENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:00 PM MDT, 6 hours 28 minutes earlier.
Area forecast discussion, Jul 18, 1:00 PM MDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 PM CDT FRI JUL 18 2003 EARLY AFTERNOON H20 VAPOR LOOPS SHOW UPPR HIGH REMAINING ENTRENCHED OVER THE FOUR CORNERS AREA...WITH SRN FRINGE OF STRONGER MID LVL FLOW CONTINUING TO CLIP THE NORTHERN PLAINS. MEANWHILE...SFC OBS SHOW SFC BNDRY REMAINING TO OUR WEST...AND NOT INCHING EAST ALL THAT FAST. MAIN FCST CHALLENGE CONTINUES TO BE CHANCES OF TSTMS AS WELL AS THEIR INTENSITY. A BLEND OF GUIDANCE WILL BE USED FOR THE UPCOMING FCST. THETA-E ADVECTION COMBINED WITH A WEAK S/W MOVING THROUGH THE NORTH CENTRAL PART OF THE STATE HAS MAINTAINED STRONG TO SVR TSTMS THERE. OBJECTIVE ANALYSIS SUGGESTS THAT THESE UPDRAFTS ARE INGESTING ELEVATED INSTABILITY...ALTHOUGH CONTINUED SFC HEATING IN THE CENT PART OF THE STATE MAY ALLOW UPDRAFTS TO BECOME SFC BASED AND UTILIZE SBCAPE VALUES OF 2000 TO 3000 J/KG...WHILE LOW LVL VEERING WILL CONTINUE TO ALLOW AT LEAST SOME STORM ROTATION AND ENHANCE THE SVR POTENTIAL. MEANWHILE...SFC TDS IN THE 60S COMBINED WITH STRONG INSOLATION AND STEEP LAPSE RATES ASSOCIATED WITH THE ELEVATED MIXED LAYER WILL CONTRIBUTE TO STRONG SFC BASED CAPE ON THE ORDER OF 2000 TO AS MUCH AS 4000 J/KG IN THE WESTERN PART OF THE STATE. AS THE CIN ERODES ALONG THE FRONT LATER THIS AFT AND EVE...A FEW STORMS ARE APT TO FORM AND BECOME SVR HERE TOO...THOUGH LACK OF A SIG UPPR AIR FEATURE WILL LIKELY PRECLUDE MORE THAN SCATTERED COVERAGE TO THE STORMS. NUMERICAL GUIDANCE CONTINUES TO HANDLE THE MOVEMENT OF THE SFC BNDRY OVER THE NEXT 24 HRS POORLY...THOUGH THIS MAY ALL BE MOOT POINT CONSIDERING A CONTINUED WARM AND MOIST AIRMASS COMBINED WITH STEEP MID LVL LAPSE RATES...WHICH WILL AGAIN CONTRIBUTE TO SBCAPE VALUES OF 2000 TO 4000 J/KG DURING THE DAY ACROSS THE AREA. AS HAS BEEN THE CASE THE PAST FEW DAYS...ANY WEAK WAVE IN THE FLOW WILL BE ABLE TO SET MORE STORMS OFF...THOUGH THE BEST CHANCE ON SATURDAY APPEARS TO BE IN THE SOUTHERN PART OF THE STATE. LOOKING AHEAD...MEDIUM RANGE GUIDANCE CONTINUES TO SUGGEST A RETURN TO STEEPER NW FLOW ALOFT BY EARLY NEXT WEEK...WHICH WILL BEGIN TO EASE OUR CHANCES OF PRECIP...THOUGH SOME WEAK WAVES IN THE FLOW MAY POSE SOME THREAT. OTHERWISE...TEMPS WILL AGAIN WARM BY THE MIDDLE OF NEXT WEEK AS THE RIDGE REBOUNDS. THE NEXT CHANCE OF STORMS APPEARS TO COME INTO THE PICTURE NEXT FRIDAY. BIS...NONE. SCHULTZ/TWH
Hazardous weather outlook, Jul 18, 4:08 AM MDT, 15 hours 20 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 508 AM CDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY OVER ALL OF WESTERN AND CENTRAL NORTH DAKOTA. SOME STORMS MAY BE SEVERE AND CONTAIN HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WESTERN AND CENTRAL NORTH DAKOTA TODAY. VINING
In the hours before
Local storm report, Jul 18, 2:07 PM MDT, 5 hours 21 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
307 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 AM CROSBY ND TORNADO
07/18/03 DIVIDE REPORTED BY PUBLIC.
HOMEOWNER SAW TORNADO
TOUCH DOWN 100 FEET
FROM HOUSE. DAMAGE DONE
TO BARN SHED AND
BACKYARD. 0.75 INCH HAIL.
1035 AM KENMARE ND .75 INCH HAIL
07/18/03 WARD REPORTED BY STORM
SPOTTER.
1035 AM KENMARE ND .75 INCH HAIL
07/18/03 WARD
1104 AM COTEAU ND .75 INCH HAIL
07/18/03 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1125 AM 3 W NIOBE ND .88 INCH HAIL
07/18/03 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1220 PM MINOT ND .75 INCH HAIL
07/18/03 WARD REPORTED BY PUBLIC.
1240 PM DES LACS ND 1.75 INCH HAIL
07/18/03 WARD REPORTED BY PUBLIC.
NNNNLocal storm report, Jul 18, 2:14 PM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
314 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 AM CROSBY ND TORNADO
07/18/03 DIVIDE REPORTED BY PUBLIC.
HOMEOWNER SAW TORNADO
TOUCH DOWN 100 FEET
FROM HOUSE. DAMAGE DONE
TO BARN SHED AND
BACKYARD. 0.75 INCH HAIL.
1035 AM KENMARE ND .75 INCH HAIL
07/18/03 WARD REPORTED BY STORM
SPOTTER.
1035 AM KENMARE ND .75 INCH HAIL
07/18/03 WARD
1104 AM COTEAU ND .75 INCH HAIL
07/18/03 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1125 AM 3 W NIOBE ND .88 INCH HAIL
07/18/03 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1220 PM MINOT ND .75 INCH HAIL
07/18/03 WARD REPORTED BY PUBLIC.
1240 PM DES LACS ND 1.75 INCH HAIL
07/18/03 WARD REPORTED BY PUBLIC.
NNNNLocal storm report, Jul 18, 6:50 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
750 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0743 PM MEDORA ND 2 INCH HAIL
07/18/03 BILLINGS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
HEAVY RAIN.
NNNNLocal storm report, Jul 18, 7:10 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
810 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 2 E MEDORA ND .75 INCH HAIL
07/18/03 BILLINGS REPORTED BY STORM
SPOTTER.
NNNNLocal storm report, Jul 18, 7:19 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
819 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM MEDORA ND 2.75 INCH HAIL
07/18/03 BILLINGS REPORTED BY PUBLIC.
HAILING SINCE 1925L.
0810 PM 2 E MEDORA ND 1 INCH HAIL
07/18/03 BILLINGS REPORTED BY STORM
SPOTTER.
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:09 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 51 min |
| Jul 18, 6:45 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Stark | 60 min |
| Jul 18, 8:07 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 53 min |
| Jul 19, 4:52 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 53 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.